Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Reno, NV

May 18, 2009Churchill County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 18, 2009, 4:29 PM PDT for Churchill County, Nevada. It was in force for 46 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2009, 4:29 PM PDT (23:29 UTC)
Expired
May 18, 2009, 5:15 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Churchill County, NV

What was reported inside it

TimeReportWhereRemark
May 18, 4:30 PM PDTTSTM WND GST 613 Se Sand Mountain, NVSAND SPRINGS NV DOT SITE
May 18, 4:45 PM PDTTSTM WND DMG1 Se Fallon, NVTREE WHICH WAS 2 FEET IN DIA AND ABOUT 20 FEET TALL FELL ON FENCE. NUMEROUS SMALL BRANCHES FROM OTHER TREES ALSO BROKEN.
May 18, 4:45 PM PDTTSTM WND GST 65Fallon, NVFALLON AGRIMET SITE
May 18, 4:46 PM PDTTSTM WND GST 501 Sw Fallon, NVWIND GUST ESTIMATED 50 MPH WITH VISIBILITY LESS THAN 1/4 MILE IN BLOWING DUST. LOST POWER FOR SEVERAL MINUTES.
May 18, 4:47 PM PDTTSTM WND DMG1 Se Fallon, NVWIND EST 50 MPH WITH BROKEN WRIST SIZE BRANCHES DOWN IN YARD.
May 18, 4:47 PM PDTTSTM WND GST 451 W Fallon, NVWEST END OF CHURCHILL COUNTY...WIND EST 20-30 G45 MPH WITH 3 MILES IN BLOWING DUST.
May 18, 4:48 PM PDTTSTM WND GST 501 W Fallon, NVEAST OF FALLON STATION, WIND EST 25-35 G50 MPH WITH 3 MILES IN BLOWING DUST. ONE TREE BLOWN INTO POWER LINE SOUTH OF FALLON STATION. POWER OUT FOR A FEW MINUTES.
May 18, 4:49 PM PDTTSTM WND GST 501 W Fallon, NVNEAR SAND MOUNTAIN JUST OFF HIWAY 50, WINDS EST 25-35 G50 MPH, LIGHT RAIN. REPORTS OF BLOWING SAND AND DUST WITH VISIBILITY 2-3 MILES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 182329
SVRREV
NVC001-190015-
/O.NEW.KREV.SV.W.0001.090518T2329Z-090519T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
429 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF FALLON...

* UNTIL 515 PM PDT

* AT 427 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES SOUTHEAST OF STILLWATER TO FALLON...OR ALONG A LINE
  EXTENDING FROM 22 MILES SOUTHEAST OF FALLON TO FALLON...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...FALLON AND STILLWATER.

TRAVELERS ALONG HIGHWAYS 50 AND 95 WILL BE AFFECTED BY THESE STORMS. 
FALLON NAVAL AIR STATION REPORTED WIND GUSTS NEAR 60 MPH AND BLOWING 
DUST.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES TO BELOW ONE MILE.

LAT...LON 3919 11834 3934 11892 3970 11884 3954 11825
TIME...MOT...LOC 2328Z 190DEG 14KT 3931 11843 3940 11879

$$
CS
2 follow-up statements
000 
WWUS55 KREV 182340
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
440 PM PDT MON MAY 18 2009

NVC001-190015-
/O.CON.KREV.SV.W.0001.000000T0000Z-090519T0015Z/
CHURCHILL NV-
440 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL CHURCHILL COUNTY...

AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES NORTH OF SAND MOUNTAIN TO FALLON...MOVING 
NORTH AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...SAND
  MOUNTAIN CAMPGROUND...SAND MOUNTAIN...STILLWATER AND FALLON
  MUNICIPAL AIRPORT.

THERE HAVE BEEN NUMEROUS REPORTS OF HIGH WINDS AND DENSE BLOWING 
DUST ACROSS THE FALLON AREA WITH THESE STORMS. VISIBILITIES BELOW 
ONE QUARTER MILE ARE LIKELY. DAMAGE TO TREES AND POWERLINES IS 
POSSIBLE WITH WINDS OF THIS MAGNITUDE.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE 
VISIBILITIES.

LAT...LON 3922 11833 3937 11891 3970 11884 3954 11825
TIME...MOT...LOC 2339Z 190DEG 14KT 3939 11838 3947 11878

$$
CS
000 
WWUS55 KREV 190011
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
511 PM PDT MON MAY 18 2009

NVC001-190020-
/O.EXP.KREV.SV.W.0001.000000T0000Z-090519T0015Z/
CHURCHILL NV-
511 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHURCHILL COUNTY 
INCLUDING THE FALLON AREA WILL EXPIRE AT 515 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
MOVED NORTH OF FALLON...THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. 

A SEVERE THUNDERSTORM WARNING DOES CONTINUE FOR NORTHERN CHURCHILL 
AND SOUTHERN PERSHING COUNTIES UNTIL 545 PM PDT. TRAVELERS NORTH OF 
FALLON ON HIGHWAY 95 AND ALONG INTERSTATE 80 WILL BE IMPACTED BY 
THESE STORMS...WITH WIND GUSTS TO 60 MPH AND THICK BLOWING DUST.

IF YOU OBSERVED ANY WIND DAMAGE FROM THE STORM EARLIER...REPORT IT 
TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 
775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS.

LAT...LON 3922 11833 3937 11891 3970 11884 3954 11825
TIME...MOT...LOC 0010Z 190DEG 14KT 3951 11835 3959 11875

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 18, 3:00 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT MON MAY 18 2009

SHORT TERM...
CUT OFF LOW OFF CA COAST HAS ALLOWED MOISTURE TO MOVE INTO THE
SOUTHERN HALF OF THE FORECAST AREA LEADING TO SHOWERS AND
THUNDERSTORMS. CONVECTION ONGOING SOUTH OF TAHOE BUT HAVING
DIFFICULT TIME GETTING MUCH FURTHER NORTH IN THE SIERRA DUE TO
STRONGER WESTERLY FLOW ABOVE RIDGES.  STORMS SHOULD PUSH OFF THE
SOUTHERN SIERRA AND INTO WESTERN NEVADA SOUTH OF I-80 LATER THIS
AFTERNOON THROUGH THE EVENING. OUTFLOW WINDS ARE THE MAIN THREAT
FROM CONVECTION AND COULD BE QUITE STRONG DUE TO DRY AIR IN THE
LOWER LEVELS. MONO/MINERAL AND SOUTHERN LYON/CHURCHILL COUNTIES HAVE
THE BEST CHANCES FOR STORMS INTO THE EVENING. SWRLY WIND GUSTS OF
20-30 MPH TO CONTINUE THIS EVENING NORTH OF AROUND HIGHWAY 50 AS A
TROUGH APPROACHES THE PAC NW. TEMPS AGAIN TODAY RUNNING AROUND 20
DEGREES ABOVE NORMAL WITH A FEW LOCATIONS EXPECTED TO AGAIN TIE OR
BREAK RECORDS. THERE WILL BE SOME CLOUD COVER TONIGHT DUE TO
CONVECTION AND MID/HIGH CLOUDS WRAPPING AROUND THE UPPER LOW. THIS
WILL LEAD TO MILD OVERNIGHT LOWS WHICH WILL LIKELY BREAK THE RECORD
HIGH MINIMUM FOR RENO WHICH IS 56 DEGREES (CURRENT OVERNIGHT LOW
FORECAST IS 59).

A TROUGH OF LOW PRESSURE MOVING INTO THE PAC NW TUESDAY WILL PROVIDE
A DRIER AND MORE STABLE FLOW ALONG WITH GUSTY WINDS TO MUCH OF THE
FORECAST AREA. TEMPS TO COOL BY AN AVERAGE OF 8-13 DEGREES OVER MOST
LOCATIONS...ESPECIALLY ACROSS THE NORTH WHERE SIGNIFICANT COOLING
ALOFT IS EXPECTED. WIND GUSTS OF 30-40 MPH ARE ALSO EXPECTED NORTH
OF AROUND HIGHWAY 50. MOISTURE AND INSTABILITY TO CONTINUE OVER THE
SOUTHERN SIERRA AND INTO MINERAL AND SOUTHERN LYON COUNTY WHERE
ISOLATED STORMS WILL REMAIN IN THE FORECAST ALTHOUGH COVERAGE
DOESNT LOOK TO BE NEARLY AS GOOD AS TODAY.

MUCH OF THE FORECAST AREA WILL HAVE DRY AND STABLE WESTERLY FLOW
WEDNESDAY. SLIGHT CHANCE CONVECTION WAS LEFT FOR MONO/MINERAL
COUNTIES...ALTHOUGH THERE MAY BE NONE AT ALL DUE TO MEAGER MOISTURE
AND MARGINAL INSTABILITY. THE PAC NW TROUGH WILL HAVE MOVED EAST AND
WEAK RIDGING WILL BE ABLE TO AGAIN BUILD INTO THE FORECAST AREA.
THIS WILL BRING LIGHTER WINDS COMPARED TO TUESDAY WITH TEMPS RUNNING
AROUND 4-8 DEGREES ABOVE AVERAGE. A WEAK CUT OFF LOW BECOMES
ESTABLISHED OFF THE CA COAST BY THURSDAY AND ALLOWS MOISTURE AND
INSTABILITY TO AGAIN CREEP INTO THE SOUTHERN ZONES AND POSSIBLY AS
FAR NORTH THE TAHOE/RENO AREA. MILNE

.LONG TERM...FRIDAY THROUGH MONDAY...

MINIMAL CHANGES MADE TO THE LONG TERM SECTION OF THE FORECAST. EPS
DATA SHOWS RELATIVELY LOW SPREAD THRU SUNDAY...INCREASING INTO MON
FLOW ALOFT CHARACTERIZED BY WEAK TROFINESS THRU THE WEEKEND WITH
THE POSSIBILITY OF RIDGING WORKING INTO THE WRN CONUS EARLY NEXT
WEEK. CWA LOOKS TO BE ON WRN PERIPHERY OF A MOISTURE PLUME LATE THIS
WEEK. RESIDUAL MOISTURE ALOFT FROM THIS FEATURE WILL HELP GENERATE
ISOLD DIURNAL TS OVER MONO MINERAL CONVERGENCE ZONE. NORTHWARD
EXTENT OF CONVECTION IS HIGHLY UNCERTAIN GFS WOULD SUGGEST
CONVECTION UP INTO THE TAHOE BASIN SUN/MON WITH WEAK TROF
UNDERCUTTING RIDGE HELPING FLOW ALOFT TURN MORE S/SE. GEFS 700 MB
TEMP ANOMALIES SUGGEST DAYTIME HIGHS SEVERAL DEGREES ABOVE NORMAL,
BUT NOTHING TOO HOT. CS

&&

.AVIATION...

WESTERLY WINDS WILL CONTINUE THIS AFTN/EVE AT AREA TAF SITES, THOUGH
NOTHING OVERLY STRONG. INCREASING MOISTURE ALOFT IS HELPING TRIGGER
ISOLATED TO SCATTERED THUNDERSTORMS, MAINLY SOUTHEAST OF A TVL-RNO
LINE. TS WILL BE FOCUSED PRIMARILY ALONG HIGHER TERRAIN INITIALLY
AND THEN TRANSLATE NORTHWARD BASED ON 3-8KM AGL FLOW. ROUTES
INTO/OUT OF THE BAY AREA MAY BE IMPACTED BY SCATTERED CONVECTION
OVER THE SIERRA, MAINLY SOUTH OF TVL.

STORMS WILL BE HIGH BASED AND BE CAPABLE OF PRODUCING GUSTY AND
ERRATIC OUTFLOW WINDS WITHIN 25 NM OF ANY CELLS. A COUPLE OF OUR
MODELS ARE SHOWING ISOLATED STORMS ALONG THE VIRGINIA/PAH RAH RANGES
EAST OF RNO. SHOULD THESE OCCUR THEY WOULD CREATE GUSTY OUTFLOW THAT
COULD AFFECT RNO. CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 18, 2:57 PM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT MON MAY 18 2009

NVZ001-004-182245-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
257 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORMS WITH GUSTY WINDS NORTH OF WALKER LAKE...

AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
BALD MOUNTAIN TO PINE GROVE...AND MOVING NORTH AT 30 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...SCHURZ...WALKER LAKE...US 95 AT
  MINERAL-LYON CO LINE...US 95 AT LYON-CHURCHILL CO LINE...ALT US 95
  AT LYON-MINERAL CO LINE AND BALD MOUNTAIN.

TRAVELERS ALONG HIGHWAY 95 MAY BE IMPACTED BY STRONG GUSTY CROSS
WINDS AND AREAS OF BLOWING DUST. VISIBILITIES MAY DROP TO BELOW ONE
HALF MILE IN SPOTS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 3:44 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT MON MAY 18 2009

NVZ001-182310-
MINERAL AND SOUTHERN LYON COUNTIES-
344 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM WITH GUSTY WINDS NEAR LUNING...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LUNING...OR 29 MILES SOUTHWEST OF GABBS...
AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS ARE DEVELOPING WEST OF
MINA.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...LUNING AND INDIAN HEAD PEAK.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN HAWTHORNE AND
COALDALE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS IN BLOWING DUST.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 4:11 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
411 PM PDT MON MAY 18 2009

NVZ004-182345-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
411 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM NEAR FALLON AND SAND MOUNTAIN...

AT 407 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF FALLON...AND MOVING
NORTH AT 25 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...SAND
  MOUNTAIN CAMPGROUND...SAND MOUNTAIN...STILLWATER AND FALLON
  MUNICIPAL AIRPORT.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF FALLON.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. BLOWING DUST MAY REDUCE VISIBILITY TO LESS
THAN ONE HALF MILE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:38 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe29 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.